Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 152, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 20, 2011, 3:29 PM CDT for Ottawa County, Kansas. It was in force for 46 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2011, 3:29 PM CDT (20:29 UTC)
- Expired
- Jun 20, 2011, 4:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ottawa County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 3:40 PM CDT | HAIL 1.75 | 4 Se Minneapolis, KS | DELAYED REPORTED RELAYED BY NSSL SEVERE HAZARDS ANALYSIS AND VERIFICATION EXPERIMENT. |
| Jun 20, 3:41 PM CDT | HAIL 1.25 | 3 Ne Culver, KS | |
| Jun 20, 3:48 PM CDT | HAIL 1 | 3 W Bennington, KS | DELAYED REPORT VIA NSSL SEVERE HAZARDS ANALYSIS AND VERIFICATION EXPERIMENT. |
| Jun 20, 3:50 PM CDT | TSTM WND DMG | 4 Ese Minneapolis, KS | 4-5 INCH DIAMETER TREE LIMBS DOWN. WINDS WERE ESTIMATED AT 50-60 MPH. |
| Jun 20, 3:50 PM CDT | HAIL 1 | 4 Ese Minneapolis, KS | |
| Jun 20, 3:51 PM CDT | HAIL 1.25 | 2 Ssw Bennington, KS | VIA SPOTTER NETWORK |
| Jun 20, 4:01 PM CDT | HAIL 1.25 | 10 Ne Minneapolis, KS | DELAYED REPORT VIA NSSL SEVERE HAZARDS ANALYSIS AND VERIFICATION EXPERIMENT. |
| Jun 20, 4:01 PM CDT | HAIL 1.75 | 10 Ssw Miltonvale, KS | DELAY REPORT VIA NSSL SEVERE HAZARDS ANALYSIS AND VERIFICATION EXPERIMENT |
| Jun 20, 4:02 PM CDT | HAIL 1.25 | 6 N Wells, KS | |
| Jun 20, 4:05 PM CDT | HAIL 1.75 | 5 Sw Miltonvale, KS | DELAYED REPORT VIA NSSL SEVERE HAZARDS ANALYSIS AND VERIFICATION EXPERIMENT. |
| Jun 20, 4:10 PM CDT | HAIL 0.75 | 5 Sw Miltonvale, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:08 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1300 J/kg
- Mixed-layer CIN
- -726 J/kg
- Mixed-layer LCL
- 1759 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 473 m²/s²
- 0-3 km storm-relative helicity
- 559 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
083
WUUS53 KTOP 202029
SVRTOP
KSC143-202115-
/O.NEW.KTOP.SV.W.0152.110620T2029Z-110620T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT MON JUN 20 2011
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 415 PM CDT
* AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES SOUTH OF CULVER...OR 8 MILES WEST OF SALINA...MOVING NORTH AT
50 MPH.
* LOCATIONS IMPACTED INCLUDE...
CULVER...
NILES...
BENNINGTON...
MINNEAPOLIS...
WELLS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED
ACT QUICKLY AND MOVE TO A BASEMENT OR SMALL INTERIOR ROOM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3931 9773 3931 9737 3904 9737 3896 9744
3895 9778 3896 9783
TIME...MOT...LOC 2029Z 200DEG 43KT 3885 9774
WIND...HAIL 60MPH 1.00IN
$$
PHILLIPS3 follow-up statements
040
WWUS53 KTOP 202044
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT MON JUN 20 2011
KSC143-202115-
/O.CON.KTOP.SV.W.0152.000000T0000Z-110620T2115Z/
OTTAWA-
344 PM CDT MON JUN 20 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR EASTERN OTTAWA COUNTY...
AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES SOUTHWEST OF BENNINGTON...OR 10 MILES SOUTH OF
MINNEAPOLIS...MOVING NORTH AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
BENNINGTON AND WELLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED
ACT QUICKLY AND MOVE TO A BASEMENT OR SMALL INTERIOR ROOM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3931 9768 3931 9737 3904 9737 3896 9744
3896 9775
TIME...MOT...LOC 2043Z 199DEG 40KT 3899 9768
WIND...HAIL 60MPH 1.00IN
$$
PHILLIPS595 WWUS53 KTOP 202055 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 355 PM CDT MON JUN 20 2011 KSC143-202115- /O.CON.KTOP.SV.W.0152.000000T0000Z-110620T2115Z/ OTTAWA- 355 PM CDT MON JUN 20 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR CENTRAL OTTAWA COUNTY... AT 345 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL. AT 353 PM THIS STORM WAS CENTERED JUST EAST OF MINNEAPOLIS...MOVING NORTH AT 50 MPH. LOCATIONS IMPACTED INCLUDE... WELLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A BASEMENT OR SMALL INTERIOR ROOM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3931 9768 3931 9741 3896 9748 3896 9775 TIME...MOT...LOC 2054Z 198DEG 42KT 3908 9763 WIND...HAIL <50MPH 1.25IN $$ PHILLIPS
993 WWUS53 KTOP 202116 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 416 PM CDT MON JUN 20 2011 KSC143-202125- /O.EXP.KTOP.SV.W.0152.000000T0000Z-110620T2115Z/ OTTAWA- 416 PM CDT MON JUN 20 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OTTAWA COUNTY HAS EXPIRED... AT 415 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING FOR OTTAWA COUNTY HAD EXITED THE AREA...THUS THE WARNING HAS EXPIRED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3931 9768 3931 9741 3896 9748 3896 9775 TIME...MOT...LOC 2055Z 198DEG 42KT 3909 9762 $$ PHILLIPS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 12:47 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jun 20, 12:47 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1247 PM CDT MON JUN 20 2011 ...UPDATE TO AVIATION... .DISCUSSION... SHORT TERM (TODAY AND TONIGHT)... THE CONCERN FOR THE SHORT TERM FORECAST WILL BE ANOTHER ROUND OF POTENTIAL SEVERE WEATHER WHICH COULD AFFECT PORTIONS OF CENTRAL AND NORTHEAST KANSAS ON MONDAY AFTERNOON... THE 8Z WATER VAPOR IMAGERY AND ASSOCIATED RUC ANALYSIS SHOWS A CLOSED MID/UPPER LEVEL TROUGH CURRENTLY POSITIONED OVER WESTERN COLORADO. THIS POTENT WAVE WILL EJECT INTO THE CENTRAL PLAINS OVERNIGHT AND PUSH INTO THE CENTRAL AND NORTHERN PLAINS DURING THE DAY ON MONDAY. AT THE SURFACE THE TROUGH ASSOCIATED WITH THE MID LEVEL WAVE HAS ALREADY UNDERGONE LEE-SIDE CYCLOGENESIS AND CURRENTLY SITS POSITIONED IN SW KANSAS NEAR KGCK. AHEAD OF THE TROUGH STRONG SOUTHERLY FLOW WILL KEEP THE CONVEYOR BELT OF WARM MOIST AIR COMING INTO NORTHEAST KANSAS. AS THE SURFACE TROUGH CREEPS EASTWARD THE DRIER SWLY FETCH WILL THEN ENCROACH INTO THE AREA DURING THE AFTERNOON. EXPECT TEMPERATURES IN THE WEST CENTRAL ZONES TO GET VERY WARM AS HIGHS MAY GET INTO MID 90S. ALTHOUGH MID LEVEL TEMPERATURES WILL BE VERY WARM AND WILL LEND TO CAPPING CONCERNS THE STRONG SURFACE HEATING AND DRY AIR PUNCH SHOULD LEAD TO STEEP LAPSE RATES THAT WOULD CAUSE THE CAP TO ERODE BY THE LATE AFTERNOON. THUS GIVEN THE STRONG CONVERGENCE ALONG THE PSEUDO DRY- LINE/COLD FRONT AND STRONG SURFACE HEATING AHEAD OF THE DL/CF EXPECT SOME ISOLATED THUNDERSTORMS TO FORM LATE THIS AFTERNOON. GIVEN THE HIGH DEWPOINT DEPRESSIONS ALONG THE DL INTERFACE EXPECT THESE STORMS TO BE HIGH BASED...THUS MITIGATING MUCH OF THE TORNADO THREAT. HOWEVER WITH AROUND 3000 J/KG TO WORK WITH AND APPROXIMATELY 50 KTS OF DEEP LAYER SHEAR ANY STORM WHICH GETS GOING ACROSS CENTRAL KANSAS WOULD QUICKLY BECOME SEVERE. THE LARGE DEWPOINT DEPRESSION WILL LEAD TO INVERTED V SOUNDINGS IN THE CONVECTIVE ENVIRONMENT INDICATING A STRONG THREAT FOR DAMAGING WIND GUSTS. HAIL WILL ALSO BE A CONCERN GIVEN THE UNSTABLE ENVIRONMENT. ACROSS THE NORTHERN ZONES...MODELS STILL HAVING A HARD TIME GETTING A HANDLE ON THE EXACT LOCATION OF THE WARM FRONT WHICH LOOKS LIKE IT WILL POSITION IT SELF SOMEWHERE IN SOUTHERN NEBRASKA. SHOULD THE WARM FRONT BECOME POSITIONED NEAR THE KS/NE BORDER THE ENHANCED LOW LEVEL SHEAR CAUSED BY THE ESE FLOW WILL INTRODUCE A THREAT FOR AN ISOLATED TORNADO WITH ANY STORM THAT MAY ENCOUNTER THE BOUNDARY. MONDAY NIGHT WILL SEE AN INCREASED COVERAGE IN THUNDERSTORM ACTIVITY AS THE FRONTAL BOUNDARY SPEEDS THROUGH THE AREA. EXPECT THESE STORMS TO BE STRONG TO SEVERE AS THEY PUSH THROUGH THE AREA WITH STRONG DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. TUESDAY THROUGH SUNDAY... BY EARLY TUESDAY THE FRONTAL BOUNDARY WILL HAVE MADE IT COMPLETELY THROUGH THE CWA LENDING TO DRIER AND COOLER CONDITIONS FOR TUESDAY THROUGH MUCH OF THE REST OF THE WEEK. RETURN FLOW AT THE SURFACE WILL ALLOW CONDITIONS TO BECOME WARMER AND MOISTER AS A WESTERN RIDGE BUILDS IN CAUSING NORTHWESTERLY FLOW TAKES HOLD OF THE AREA. THE LATE PART OF THE WORK WEEK THROUGH NEXT WEEKEND WILL BECOME ACTIVE WITH MULTIPLE ROUNDS OF CONVECTIVE ACTIVITY AS SUBTLE SHORTWAVE TROUGHS RIDE OVER THE RIDGE. JL .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && .AVIATION... VFR CONDITIONS EXPECTED OUTSIDE OF CONVECTION. TIMING OF CONVECTION IS A BIT TRICKY BUT MORE CONFIDENT IN THE 23Z-03Z PERIOD AT MHK AND FROM 01Z-05Z AT TOP AND FOE ATTM. WINDS TO REMAIN SOUTH TO SOUTH SOUTHWEST THROUGH THE PERIOD WITH SPEEDS AROUND 14 KTS WITH HIGHER GUSTS. ALSO VSBYS SHOULD LOWER TO MVFR IN THE TSRA ALSO GUSTS MAY EXCEED 45 KTS WITH THE TSRA. 53 && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ037-054>056-058-059. &&
Hazardous weather outlook, Jun 20, 1:25 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 125 PM CDT MON JUN 20 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-211830- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 125 PM CDT MON JUN 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORM ACTIVITY IS EXPECTED TO RETURN THIS AFTERNOON... MAINLY ALONG A DRYLINE INTERFACE ACROSS CENTRAL KANSAS. SHOULD STORMS FORM THEY COULD QUICKLY BECOME SEVERE WITH STRONG DAMAGING WINDS AND LARGE HAIL UP TO THE SIZE OF GOLF BALLS BEING THE PRIMARY THREAT. ALSO ISOLATED TORNADOES WILL ALSO BE POSSIBLE ESPECIALLY NEAR THE NEBRASKA BORDER. STRONG WINDS OF 25 TO 35 MPH ARE EXPECTED ACROSS EAST CENTRAL KANSAS THIS AFTERNOON WITH GUSTS AROUND 45 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORM CHANCES WILL INCREASE AGAIN BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:40 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 35 min |
| Jun 19, 7:57 PM CDT | Tornado Warning | TOP | Dickinson, Geary, Morris | 48 min |
| Jun 19, 8:42 PM CDT | Tornado Warning | TOP | Geary, Morris, Wabaunsee | 35 min |
| Jun 19, 9:14 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley, Wabaunsee | 46 min |
| Jun 19, 9:45 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 30 min |
| Jun 20, 10:33 AM CDT | Wind Advisory | TOP | Anderson, Coffey, Franklin, Lyon, Morris, Osage | 7 hr |
| Jun 20, 4:00 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Washington | 45 min |
| Jun 20, 4:43 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 47 min |
| Jun 20, 5:09 PM CDT | Special Weather Statement | TOP | Dickinson | 36 min |
| Jun 20, 5:24 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 51 min |
| Jun 20, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 48 min |
| Jun 20, 5:33 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 27 min |
| Jun 20, 5:57 PM CDT | Special Weather Statement | TOP | Republic | 33 min |
| Jun 20, 6:03 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Pottawatomie, Riley | 42 min |
| Jun 20, 6:07 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 38 min |
| Jun 20, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 47 min |
| Jun 20, 6:32 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 43 min |
| Jun 20, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 47 min |
| Jun 20, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.